Wave propagation in an inhomogeneous anisotropic plasma

L. N. Hau, C. A. Lin

Research output: Contribution to journalArticlepeer-review

12 Scopus citations


A model is developed for small-amplitude waves propagating in a magnetically structured plasma with anisotropic pressures. Closure of the magnetohydrodynamic (MHD) equations is provided by apairofpolytropiclaws, p ρ-1B1γ⊥ = C and pρ-γ∥B γ∥-1 = C, such that for γ=2, γ=3 the usual Chew-Goldberger-Low double-adiabatic expressions are recovered and for γ = 1, γ=1 double-isothermal conditions are obtained [L.-N. Hau and B. U. Ö. Sonnerup, Geophys. Res, Lett. 20, 1763 (1993)]. The wave equation represents the counterpart of that obtained for the isotropic plasma using the single energy equation, pρ= C. Two applications are considered: the occurrence of surface waves on a magnetic interface and the field-line resonance.

Original languageEnglish
Pages (from-to)294-298
Number of pages5
JournalPhysics of Plasmas
Issue number1
StatePublished - 1995


Dive into the research topics of 'Wave propagation in an inhomogeneous anisotropic plasma'. Together they form a unique fingerprint.

Cite this